Anaphylaxis is a severe and potentially life-threatening allergic reaction. It can be caused by medicine, food or insect stings. It usually develops suddenly and can get worse very quickly. Call 999 if you suspect an anaphylactic reaction.
Symptoms can include:
- Swelling of the tongue and throat
- Difficulty breathing or breathing very fast
- Difficulty swallowing, tightness of the throat or a hoarse voice
- Wheezing, coughing or noisy breathing
- Feeling lightheaded, dizzy or faint
- A fast heartbeat
- Clammy skin or skin that feels cold to the touch
- Confusion and anxiety
- Collapsing or losing consciousness
- Blue, grey or pale skin, lips or tongue – on brown or black skin, this may be easier to see on the palms of the hands or soles of the feet
- A child who is limp or floppy or not responding how they usually do
If your child is suffering from anaphylaxis, they may also experience other allergy symptoms which can include; feeling sick, swelling, stomach pain or having an itchy raised rash. Anaphylaxis is very serious and needs to be treated urgently.
What to do if a child has symptoms of anaphylaxis:
- Use an adrenaline auto-injector (Epi-Pen) if you have one. Make sure you know how to use it correctly first – instructions will be on the side of the injector
- Call 999 for an ambulance, and say that you think they have anaphylaxis
- Lie the person down flat – unless they’re unconscious or having breathing difficulties
- Remove any triggers if possible – for example, carefully remove any wasp or bee sting stuck in the skin
- Give another injection after 5 minutes if the symptoms don’t improve and a second auto-injector is available
If your child suffers from an allergy, it’s important that you let your child’s public health nurse team know, as well as school staff and others involved in their care. Your child will have a personal care plan given to them by their doctor and it’s important that school have this.
Please be aware your child’s school will not be able to give them their auto-injector without a care plan in place.